Too much alcohol (hang over) increases adrenaline in some people. It is assoiciated with premature atrial and ventricular beats, as well as holiday heart (atrial fibrillation the day after drinking). Caffeinated beverages can also cause PACs/PVCs or an increased sensation of them. One thing you could try is cutting out caffeine to see if it helps. It sounds like your episodes are somewhat random as to when they occur. This makes them hard to catch on a monitor. In general, we see people with symptoms like yours quite frequentyly and the treatment is to avoid what ever caused the symptoms. Depending on history and physical exam, we will sometimes check an echocardiogram to makes sure you have a structurally normal heart - but this isn't always necessary. A beta blocker is often the second line. In your case, it is only presumed that these are PACs/PVCs. If the symptoms persist, my first approach would be to figure out exactly what is causing the symptoms.
I hope this helps. Thanks for posting.
My son had similar epidodes especially after sports, dehydration, drinking caffeine and alcohol (i found out later) when he was 16. He never told me about it until one day it didnt go away. I took him to the ER and he had atrial fibrillation. To make a long story short, he was treated with an antiarrythmic for a year and he never had it again. He is 21 now.
I hope you slow down your drinking, decrease your caffeine and keep hydrated with sports. If it happens again, you need to go straight to the ER and have them do an EKG while it is happening. Otherwise they won't be able to see it. You can go in and out of this and then one day, it is sustained. Do not let it go on for 24 hrs because you could get a clot and then really have a problem. Look up this arrythmia on line to see what you need ot know
I wish you well
I would also suggest they check your thyroid.
Hey, I'm also a 20-something who gets this during exercise. Mine is supraventricular tachycardia and my cardiologist says it's not uncommon in young women. I've been told not to worry. Hang in there!
Oddly, I cannot say that I get increased or decresed pvcs on exercise, though sex...another topic all together, way more with that which SUX! Sometimes I get more with exercise, other times, no. I guess it would be best to catch it on a monitor to truely identify what the rhythum is.
cheers for response guys u gave better info then my GP who i saw yesterday i may as well have been talking to a fish but im gunna have other tests.
Exact problem when I was in my 20's.
Here's what I did:
1) No medication. Beta blockers made me feel really tired.
2) Light exercise on a daily basis. Made sure my heart rate never exceeded 150. No hard strenuous excercise until I was in shape.
3) Eliminate all caffiene.
4) Try and reduce whatever was unnecessary stress. I took more time off and made sure I got plenty of sleep at night (8 to 9 horus). Stress was the major culprit in my situation.
I didn't drink, but I would take the doctors advise.
In about 3 years all symptoms disappeared, and I was running 3 to 4 miles a day and in great shape.
Thanks for the advise. I was wondering about medication as i dont believe in reaching for pills every time i have a problem and try to avoid meds in general, so good to know i prob dont need them and like u i prob wouldnt react well to em. i will take your advise on the exercise although i had been going to the gym bout three times a week prior to this latest episode without many symptoms but will take ur advise until i feel comfortable pushing myself again.
And ile try and keep off the booze for a while which can be hard for a british guy. Thanks again.
Q: What can I take to help me relax, I have bad GAD. Cant take benzodiazipines.
It's a relief to hear that so many other people have similar problems. I have anxiety, high stress lifestyle (self induced I'm sure) love my caffeen and a glass of wine now and then at night. I used to work out regularly in my 20-30's, but I haven't in about 2-3 years. I'm 41, gained 30 lbs in 9 months after starting atenolol, and I have high blood pressure and take 25 mg atenolol, I've had bouts of anxiety GAD on and off for approx 8-10 yrs. About 2 years ago I was hospitalized for "dangerously low minerals" (I had had diarreah for a couple months) and ever since I have had chest tightness, and I now have heartburn which aggrevate each other. The chest tightness is so uncomfortable, and now I have rapid heart rate with exercise like sex or bicycling. Last night after sex my heart rate was up ranging from the 70's to the 150's all night long. I went to the ER, they said it was anxiety, but I had the rapid heart rate even on clonapin. Note: My doctor had me on Clonapin for 2 + years and I went through awful withdrawls to get off of them. (they change my personality, make me have outbursts of anger, and I act too much on impulse on them, so I dont like to take it). Unfortunately I have found nothing else that I can take for anxiety GAD?
The anxiety makes me exhausted, the atenolol worsens that, I feel lethargic, my heart rate runs in the 50's 60's at rest (over the last 2 yrs my heart rate started dropping from the 80-70's to the 50-60's and last week it was in the 40-50's after I had an exercise induced heart rate of 222! Heart rate is back up to 50-60's when awake mostly.
My quality of life is awful with these anxiety attacks and racing heart. They last hours and wear me out. I started exercising again to help relieve stress and now the rapid heart rate makes me more stressed. I'm afraid to even have sex!
I've had two stress tests over a year ago, I've had the king of hearts - nothing happened while on it. I did the 24 hr monitor, ekg's, all normal they say, but it never catches the rapid heart rate.
I've been hospitalized for sever dehydration, low minerals, etc.. I am not sleeping well seems i wake up every hour or two all night long. I can't take benzodiazipines as I don't react well to them (anger, etc)
Any all suggestions are welcome.
Hey, mac I had very similar problems particularly after having consumed alcohol and caffeine. Having avoided both for many years my problems pretty much disappeared. Now and again I get a little skip but nothing compared to the booze and caffeine days. I think the bottom line is that some hearts are just more sensitive than others when it comes to these elements. Abstaining from them is very easy when the rsult is peace of mind ~ Screm
Cheers for the words screm. Went to cardiologist recently and he said these things were nothing to worry about just uncomfortable and annoying which is an understatement. But it happened again playing football the other day i had to stop and once i felt my heart get back into normal rhythm and normal heart rate i thought f*** it and continued playing and it didnt happen again. I think your right about how giving up alcohol etc is easy when its for peace of mind i think i have to accept these bloody things and learn to live with them now and if givin up certain pleasures is what i need to do then i better do it.
A related discussion, Can you help??